Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 368, NWS Goodland, KS

July 21, 2016Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2016, 9:57 PM MDT for Kit Carson County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2016, 9:57 PM MDT (03:57 UTC)
Expired
Jul 21, 2016, 10:45 PM MDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3368 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS53 KGLD 220357
SVRGLD
COC063-220445-
/O.NEW.KGLD.SV.W.0368.160722T0357Z-160722T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM MDT THU JUL 21 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 1045 PM MDT

* AT 957 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
  SEIBERT...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  STRATTON.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 413 AND
420.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3909 10282 3918 10289 3934 10267 3925 10253
TIME...MOT...LOC 0357Z 228DEG 13KT 3916 10282 

HAIL...1.00IN
WIND...60MPH
 
$$

007
3 follow-up statements
211 
WWUS53 KGLD 220413
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1013 PM MDT THU JUL 21 2016

COC063-220445-
/O.CON.KGLD.SV.W.0368.000000T0000Z-160722T0445Z/
KIT CARSON CO-
1013 PM MDT THU JUL 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR SOUTH CENTRAL KIT CARSON COUNTY...

AT 1013 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
VONA...OR 9 MILES SOUTHEAST OF SEIBERT...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STRATTON.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 413 AND
420.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3909 10282 3918 10289 3934 10267 3925 10253
TIME...MOT...LOC 0413Z 230DEG 16KT 3920 10275 

HAIL...1.00IN
WIND...60MPH
 
$$

007
278 
WWUS53 KGLD 220423
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1023 PM MDT THU JUL 21 2016

COC063-220445-
/O.CON.KGLD.SV.W.0368.000000T0000Z-160722T0445Z/
KIT CARSON CO-
1023 PM MDT THU JUL 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR CENTRAL KIT CARSON COUNTY...

AT 1023 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STRATTON...
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL KIT CARSON COUNTY.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 413 AND
419.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3916 10282 3918 10289 3934 10267 3927 10258
TIME...MOT...LOC 0423Z 224DEG 30KT 3929 10267 

HAIL...1.00IN
WIND...60MPH
 
$$

007
140 
WWUS53 KGLD 220436
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1036 PM MDT THU JUL 21 2016

COC063-220446-
/O.EXP.KGLD.SV.W.0368.000000T0000Z-160722T0445Z/
KIT CARSON CO-
1036 PM MDT THU JUL 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIT CARSON COUNTY WILL
EXPIRE AT 1045 PM MDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3916 10282 3918 10289 3934 10267 3927 10258
TIME...MOT...LOC 0432Z 228DEG 13KT 3929 10267 

$$

007

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:50 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 21, 7:50 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
750 PM MDT THU JUL 21 2016

.UPDATE...
Issued at 750 PM MDT Thu Jul 21 2016

Have issued update to decrease coverage/slow timing of rw/trw into
the CWA. Currently...only activity moving thru Cheyenne county in
CO. Based on current trend...may have to cut back further if more
of an east/northeast push is not seen in next couple hours. Some
tweaks for temps as well. Sunset is providing a much needed
cooling after many locales have seen 100F or higher today.

&&

.SHORT TERM...(This evening through Friday)
Issued at 220 PM MDT Thu Jul 21 2016

Latest upper air data shows a ridge centered over the Texas and
Oklahoma panhandles.  Rotating around the ridge is a short wave
trough currently over the Central Rockies with thunderstorms
accompanying it. At the surface a trough/dry line was located over
the Tri-State Area extending from La Junta and Lamar to Oakley and
Atwood.

For the rest of the afternoon the upper level short wave trough over
the Central Rockies will move onto the Plains bringing thunderstorms
with it.  The surface trough/dry line will move very little during
the afternoon.  Latest SPC Mesoanalysis indicates the surface
feature is capped, but this may change by late afternoon when the
upper level short wave trough deepens over it.  Latest radar shows
storms already developing in southeast Colorado.  Am expecting these
storms to continue tracking toward the Tri-State Area and eventually
moving into Cheyenne County Colorado.

Tonight the short wave trough will deepen over the southwest part of
the Tri-State Area.  With added lift from the surface trough/dry
line am expecting storm coverage to increase during the evening.  By
midnight the short wave trough will begin filling causing storm
activity to diminish.  Cannot rule out isolated storms developing
across the rest of the Tri-State Area this evening due to large
scale lift from the short wave trough.  The nose of the low level
jet will develop over the southeast part of the area this evening.
This may allow an isolated storm to develop along the elevated CAPE
axis that will form along the low level jet nose.

After midnight storm activity should be confined to the upper level
short wave trough that will be filling over the southwest part of
the Tri-State Area.  Any storm activity should end a couple hours
after midnight as the short wave trough continues to fill.
Lows tonight will continue to be above normal.

Friday will be another warm day with heat indices of 100 to 105
across the advisory area. Highs will be very similar to today. The
surface trough will be southeast of the Tri-State Area during the
afternoon. However an upper level short wave trough will deepen
over the center of the Tri-State Area during the afternoon, with
the strongest lift over the northern and southwest part of the
area. Am expecting storm activity to be fairly isolated then
increase in coverage into the evening as the short wave trough
deepens.

.LONG TERM...(Friday night through Thursday)
Issued at 220 PM MDT Thu Jul 21 2016

Temperatures become more seasonal after Saturday in the long term
period. Chances for afternoon and evening thunderstorms persist
through early next week for portions of the area.

Friday night: The ridge over the CONUS breaks down and high pressure
retreats to the west as a shortwave trough advances from the Pacific
Northwest towards the northern Plains. Thunderstorm chances continue
into Friday evening as convection from Colorado moves eastward.

Saturday through Sunday night: The trough travels along the Canadian
border towards the northern Plains on Saturday. Temperatures still
appear to be warm (ranging from the upper 90s to a couple degrees
over 100) ahead of a cold front expected to pass through Saturday
night/early Sunday. At this time, am thinking a heat advisory is not
needed for Saturday due to slightly lower heat indices than previous
days, but will continue to monitor. As the next system nears the
region, afternoon/evening thunderstorm chances return. A few strong
to severe storms are possible across the region. Cooler temperatures
in the upper 80s to low 90s are forecast Sunday behind the front.
Thunderstorms will be possible again Sunday afternoon and evening
with a better chance to the south near the boundary.

Monday through Thursday: High pressure remains over the southwestern
CONUS in the beginning of the extended, with westerly flow over the
northern half of the country. A series of disturbances appear
to pass through the flow and impact the High Plains on Monday and
Tuesday. Ridging starts to rebuild over the western CONUS
towards the later half of the work week. This looks to bring
drier conditions and warmer temperatures back to the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 520 PM MDT Thu Jul 21 2016

Conditions...VFR...with scattered mid/high clouds.

Precip/Wx....VCTS for KGLD 01z-03z Friday...otherwise none.

Wind.........For KGLD...WNW around 10kts thru 03z Friday then
becoming NE around 10kts by 16z...then SSE thereafter. For
KMCK...SSE around 10kts thru 03z Friday...then NNE around 10kts
thru 23z Friday before shifting back to ESE.

&&

.GLD Watches/Warnings/Advisories...
KS...Heat Advisory until 7 PM CDT Friday for KSZ002>004-014>016-028-
     029.

CO...NONE.
NE...Heat Advisory until 6 PM MDT /7 PM CDT/ Friday for NEZ079>081.

&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...JBH
AVIATION...JN
Hazardous weather outlook, Jul 21, 3:32 PM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT THU JUL 21 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222145-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
332 PM MDT THU JUL 21 2016 /432 PM CDT THU JUL 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HIGH HEAT INDEX VALUES BETWEEN 105 AND 108 ARE EXPECTED THIS
AFTERNOON EAST OF A LINE FROM STRATTON NEBRASKA TO RUSSELL SPRINGS
KANSAS. HEAT INDEX VALUES TONIGHT WILL ALSO REMAIN ABOVE 70 FOR
THE SAME AREA.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON INTO EARLY EVENING. AREA OF FOCUS WILL BE LOCALES WEST
OF HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HOT TEMPERATURES WILL CONTINUE THROUGH SATURDAY WITH HIGH HEAT
INDICES REMAINING THROUGH FRIDAY. HEAT INDEX VALUES ON FRIDAY WILL
APPROACH 105 EAST OF A LINE FROM STRATTON NEBRASKA TO GOVE
KANSAS.

ISOLATED SEVERE STORMS MAY DEVELOP ACROSS THE FORECAST AREA LATE
SATURDAY AFTERNOON AND EVENING SOUTH OF A CHEYENNE WELLS TO COLBY
AND NORTON LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 21, 8:16 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT THU JUL 21 2016

COZ092-220230-
CHEYENNE COUNTY CO-
816 PM MDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 830 PM MDT...

AT 815 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KIT CARSON...OR 23 MILES WEST OF CHEYENNE WELLS...MOVING EAST AT 15
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIT CARSON.

LAT...LON 3873 10285 3883 10289 3889 10258 3876 10254
TIME...MOT...LOC 0215Z 259DEG 15KT 3876 10278

007
Special weather statement, Jul 21, 9:00 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT THU JUL 21 2016

COZ092-220315-
CHEYENNE COUNTY CO-
900 PM MDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 915 PM MDT...

AT 900 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF BOYERO...OR 31 MILES SOUTH OF FLAGLER...MOVING
SOUTHWEST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AROYA.

LAT...LON 3895 10316 3896 10310 3878 10309 3874 10316
TIME...MOT...LOC 0300Z 066DEG 13KT 3885 10320

007
Special weather statement, Jul 21, 9:22 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
922 PM MDT THU JUL 21 2016

COZ091-220345-
KIT CARSON COUNTY CO-
922 PM MDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 945 PM MDT...

AT 922 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF SEIBERT...MOVING NORTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN KIT
CARSON COUNTY.

LAT...LON 3910 10270 3904 10288 3915 10300 3919 10282
TIME...MOT...LOC 0322Z 137DEG 8KT 3910 10282

007
Special weather statement, Jul 21, 9:23 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
923 PM MDT THU JUL 21 2016

COZ091-092-220345-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
923 PM MDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON AND
NORTHWESTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 945 PM
MDT...

AT 922 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF BOYERO...OR 22 MILES SOUTH OF FLAGLER...MOVING
NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AROYA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3908 10316 3914 10315 3906 10290 3879 10316
TIME...MOT...LOC 0322Z 204DEG 21KT 3896 10308

007
Special weather statement, Jul 21, 9:44 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MDT THU JUL 21 2016

COZ091-220400-
KIT CARSON COUNTY CO-
944 PM MDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
1000 PM MDT...

AT 944 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STRATTON...MOVING NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL KIT CARSON
COUNTY.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 420 AND
426.

LAT...LON 3920 10260 3925 10265 3934 10254 3929 10247
TIME...MOT...LOC 0344Z 228DEG 6KT 3926 10256

007

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:16 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jul 21, 9:00 PM MDTSpecial Weather StatementGLDLincoln15 min
Jul 21, 9:22 PM MDTSpecial Weather StatementGLDKit Carson23 min
Jul 21, 9:23 PM MDTSpecial Weather StatementGLDCheyenne22 min
Jul 21, 9:44 PM MDTSpecial Weather StatementGLDKit Carson16 min
Jul 21, 11:56 PM MDTSevere Thunderstorm WarningGLDKit Carson22 min
Jul 22, 5:38 PM MDTSevere Thunderstorm WarningGLDYuma35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.